Alert archive / North Carolina / Gale Watches in 2021
Gale Watch 3, NWS Wilmington, NC
NWS Wilmington, NC issued this gale watch at Dec 23, 2021, 3:35 PM EST. It took effect at Dec 25, 2021, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 23, 2021, 3:35 PM EST (20:35 UTC)
- In effect from
- Dec 25, 2021, 7:00 AM EST
- Expired
- Dec 24, 2021, 3:27 AM EST
- In force
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
668 WHUS72 KILM 232035 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 335 PM EST Thu Dec 23 2021 AMZ250-252-254-256-240500- /O.NEW.KILM.GL.A.0003.211225T1200Z-211226T0700Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 335 PM EST Thu Dec 23 2021 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and seas 4 to 7 ft possible. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
099 WHUS72 KILM 240131 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 831 PM EST Thu Dec 23 2021 AMZ250-252-254-256-241200- /O.CON.KILM.GL.A.0003.211225T1200Z-211226T0700Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 831 PM EST Thu Dec 23 2021 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...Southwest winds 20 to 30 kt with gusts up to 35 kt and seas 4 to 7 ft possible. * WHERE...Southeast North Carolina and Northeast South Carolina coastal waters. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
222 WHUS72 KILM 240827 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service Wilmington NC 327 AM EST Fri Dec 24 2021 AMZ250-252-242030- /O.UPG.KILM.GL.A.0003.211225T1200Z-211226T0700Z/ /O.NEW.KILM.SC.Y.0080.211225T0500Z-211226T1400Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- 327 AM EST Fri Dec 24 2021 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY... * WHAT...For the Small Craft Advisory, Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 8 ft expected. For the Gale Watch, Southwest winds 20 to 30 kt with gusts up to 35 kt possible. * WHERE...Southeast North Carolina coastal waters. * WHEN...From midnight tonight to 9 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ AMZ254-256-242030- /O.UPG.KILM.GL.A.0003.211225T1200Z-211226T0700Z/ /O.NEW.KILM.SC.Y.0080.211225T1100Z-211226T1400Z/ Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 327 AM EST Fri Dec 24 2021 ...GALE WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 9 AM EST SUNDAY... * WHAT...For the Small Craft Advisory, Southwest winds 15 to 25 kt with gusts up to 30 kt and seas 4 to 6 ft expected. For the Gale Watch, Southwest winds 20 to 30 kt with gusts up to 35 kt possible. * WHERE...Northeast South Carolina coastal waters. * WHEN...From 6 AM Saturday to 9 AM EST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ dch
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this gale watch went out at Dec 23, 3:11 PM EST, 24 minutes earlier.
Area forecast discussion, Dec 23, 3:11 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
311 PM EST Thu Dec 23 2021
.SYNOPSIS...
High pressure will slide off the coast by Friday leading to a
warmup that will be bolstered on Saturday by breezy
southwesterly winds. A cold front will bring nothing more than a
wind shift on Sunday before warm southwesterly winds return for
much of the upcoming week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Expect the westerly flow aloft to continue through
early Saturday as surface high pressure drifts off to the southeast.
Expect another cool night with temperatures dropping to the lower 30s
or so under almost ideal radiational conditions. The return flow
sets up in force Friday and with strong warm air advection highs
will jump into the middle 60s. A warmer overnight period expected
Friday night and with some winds added lows will be limited to the
middle and perhaps even upper 40s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Breezy and warm will be the Christmas weather headline. A very flat
pattern for the short term with not only zonal mid level flow but
also a very suppressed-to-the-south surface high offshore. This will
bring a deep layer of west-southwesterly flow, normally good for
clear skies and above normal temperatures. This period will be no
exception with Christmas Day highs near 70 some 15 above normal, and
nighttime lows in the mid 50s actually close to normal daytime
highs. We have trended up with the degree of breeziness through
Saturday afternoon as even though within a temperature inverted
layer from 1500-5000 ft wind fields strengthen to 50kt.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
It's hard to even call Sunday's wind shift a cold front especially
since the afternoon will be even warmer than Saturday. Low amplitude
ridging above GOMEX anticyclone will tend to keep all cold air
bottled up in the PAC NW as well as off the NE coast. Locally this
will favor quiet weather and even some further warming through the
latter part of the period as the ridge builds in amplitude. We
finally introduce slight chance POPs on Thursday as a front
supposedly drops far enough south. But given the low level warmth
and high heights aloft it would seem intuitive that a stronger mid
level system will be needed for this to verify and would not be
surprised to see future forecast trend drier.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR and mainly SKC
conditions for the 18Z TAF period. NNW-NNE winds 5 to 10 kt with
gusts to around 15 kt at the coastal terminals this afternoon.
The center of high pressure will move to the Carolinas and park
overhead tonight. Look for winds to diminish quickly early this
evening and become calm as this occurs. W to SW winds 5-11kt for
Friday.
Extended Outlook...Mainly VFR, except possible brief MVFR ceilings
during a CFP Sat night. SW winds 15-20kts with gusts to around
25kt possible Christmas Day ahead of the front as well.
&&
.MARINE...
Through Friday night...High pressure will continue to drift offshore
to the southeast overnight and into Friday. Winds should
diminish rapidly tonight and essentially become light and
variable. For Friday more of a southwest flow as a broad but
somewhat strong area of low pressure develops into the Tennessee
Valley and along with the area of high pressure offshore wind
speeds pick up especially overnight Friday into early Saturday.
Expect an eventual range of 15- 20 knots or so. Seas should drop
from the 3-4 feet currently to 2-3 feet Friday before climbing
again by early Saturday.
Saturday through Tuesday... An impressive 925mb jet will develop
over land and move over the waters as Saturday progresses. Cool SSTs
and stability arguments do not support all 50kt transferring to the
surface. However it would not take too large of a portion of this
momentum mixing down to support frequent gale-force gusts.
Confidence has grown at least enough (50%) for a Gale Watch. Seas
will readily build to Advisory levels in this wind regime. Wind both
veers and abates on Sunday as a cold front sags south across the
area. There is so little baroclinicity associated with the boundary
that the high that builds behind it is very weak and will have only
a limited southward progression. In fact a southerly component
should return by Monday as the high moves off the coast and
eventually settles across the Bahamas on Tuesday. South to
southwesterly flow more typical of the warm season should round out
the long term period.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Watch from Saturday morning through late Saturday night
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
NEAR TERM...SHK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SHK
MARINE...ILMHazardous weather outlook, Dec 23, 3:06 PM EST, 29 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 306 PM EST Thu Dec 23 2021 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 242015- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 306 PM EST Thu Dec 23 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-242015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 306 PM EST Thu Dec 23 2021 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Gale Watches in North Carolina, 2021Every gale watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.